Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 7 (2010) open journal systems 

Regeneration in random combinatorial structures

Alexander V. Gnedin, University Utrecht

Kingman’s theory of partition structures relates, via a natural sampling procedure, finite partitions to hypothetical infinite populations. Explicit formulas for distributions of such partitions are rare, the most notable exception being the Ewens sampling formula, and its two-parameter extension by Pitman. When one adds an extra structure to the partitions like a linear order on the set of blocks and regenerative properties, some representation theorems allow to get more precise information on the distribution. In these notes we survey recent developments of the theory of regenerative partitions and compositions. In particular, we discuss connection between ordered and unordered structures, regenerative properties of the Ewens-Pitman partitions, and asymptotics of the number of components.

AMS 2000 subject classifications: Primary 60G09, 60C05.

Keywords: Random partitions and compositions, regeneration, exchangeability.

Creative Common LOGO

Full Text: PDF

Gnedin, Alexander V., Regeneration in random combinatorial structures, Probability Surveys, 7, (2010), 105-156 (electronic). DOI: 10.1214/10-PS163.


[1]     Aldous, D. (1985) Exchangeability and related topics, L. Notes Math. 1117, 11–198. MR0883646

[2]     Aldous, D. (2009) More uses of exchangeability: representations of complex random structures, In: Probability and Mathematical Genetics: Papers in Honour of Sir John Kingman N.H. Bingham and C.M. Goldie (eds), 20–48.

[3]     Arratia, R., Barbour, A.D. and Tavaré, S. (2003) Logarithmic combinatorial structures: a probabilistic approach, European Math. Soc. Publ. House, Zürich. MR2032426

[4]     Barbour, A.D. (2009) Univariate approximations in the infinite occupancy scheme Alea 6, 415–433. MR2576025

[5]     Barbour, A.D. and Gnedin, A.V. (2006) Regenerative compositions in the case of slow variation. Stoch. Process. Appl. 116, 1012–1047. MR2238612

[6]     Barbour, A.D. and Gnedin, A.V. (2009) Small counts in the infinite occupancy scheme. Elec. J. Probab. 14, 365–384. MR2268544

[7]     Berg, C., Christensen, J.P.R. and Ressel, P. (1984) Harmonic analysis on semigroups. Theory of positive definite and related functions, Springer, N.Y. MR0747302

[8]     Bertoin, J. (1996) Lévy processes, Cambridge University Press, Cambridge. MR1406564

[9]     Bertoin, J. (2006) Random fragmentation and coagulation processes, Cambridge University Press, Cambridge. MR2253162

[10]     Bertoin, J. and Yor, M. (2005) Exponential functionals of Lévy processes, Probability Surveys 2, 191–212. MR2178044

[11]     Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987) Regular variation, Cambridge University Press, Cambridge. MR0898871

[12]     Bogachev, L., Gnedin, A. and Yakubovich, Yu. (2008) On the variance of the number of occupied boxes, Advances in Applied Mathematics 40, 401–432. MR2412154

[13]     Cutsem van, B. and Ycart, B. (1994) Renewal-type behaviour of absorption times in Markov chains. Adv. Appl. Prob. 26, 988–1005. MR1303873

[14]     Dong, R., Gnedin, A.V. and Pitman, J. (2007) Exchangeable partitions derived from Markovian coalescents Ann. Appl. Probab. 17, 1172–1201. MR2344303

[15]     Donnelly, P. and Joyce, P. (1991) Consistent ordered sampling distributions: characterization and convergence, Adv. Appl. Prob. 23, 229–258. MR1104078

[16]     Gnedin, A. (1997) The representation of composition structures, Ann. Probab. 25 1437–1450. MR1457625

[17]     Gnedin, A. (1998) On the Poisson-Dirichlet limit, J. Multiv. Analysis 67, 90–98. MR1659084

[18]     Gnedin, A. (2004) Three Sampling Formulas, Combinatorics, Probability and Computing 13, 185–193. MR2047235

[19]     Gnedin, A.V. (2004) The Bernoulli sieve. Bernoulli 10, 79–96. MR2044594

[20]     Gnedin, A.V. (2006) Coherent random permutations with record statistics, http://front.math.ucdavis.edu/0611.5538

[21]     Gnedin, A. (2010) A species sampling model with finitely many types, Elec. Comm. Probab. 15, 79–88.

[22]     Gnedin, A., Hansen, B. and Pitman, J. (2007) Notes on the occupancy problem with infinitely many boxes: general asymptotics and power laws, Probability Surveys 4, 146–171. MR2318403

[23]     Gnedin, A., Haulk, C. and Pitman, J. (2009) Characterizations of exchangeable partitions and random discrete distributions by deletion properties, In: Probability and Mathematical Genetics: Papers in Honour of Sir John Kingman N.H. Bingham and C.M. Goldie (eds), 190–227.

[24]     Gnedin, A., Iksanov, A. and Marynych, A. (2010) Limit theorems for the number of occupied boxes in the Bernoulli sieve, arXiv:1001.4920v1

[25]     Gnedin, A., Iksanov, A. and Möhle M. (2008) On asymptotics of exchangeable coalescents with multiple collisions, J. Appl. Probab. 45, 1186–1195. MR2484170

[26]     Gnedin, A., Iksanov, A., Negadajlov, P. and Rösler, U. (2009) The Bernoulli sieve revisited, Ann. Appl. Probab. 19 1634–1655. MR2538083

[27]     Gnedin, A., Iksanov, A. and Rösler, U. (2008) Small parts in the Bernoulli sieve, DMTCS Proc. AG, 239–246. MR2508790

[28]     Gnedin, A. and Olshanski, G. (2006) Coherent permutations with descent statistic and the boundary problem for the graph of zigzag diagrams International Mathematics Research Notices, article ID 51968. MR2211157

[29]     Gnedin, A. and Pitman, J. (2004) Regenerative partition structures, Electron. J. Combin. 11, 1–21. MR2120107

[30]     Gnedin, A. and Pitman, J. (2005) Regenerative composition structures, Ann. Probab. 33, 445–479. MR2122798

[31]     Gnedin, A. and Pitman, J. (2005) Exchangeable Gibbs partitions and Stirling triangles. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), Teor. Predst. Din. Sist. 12 325 83–102, reprinted in J. Math. Sci. (N.Y.) 138 (2006), 5674–5685. MR2160320

[32]     Gnedin, A. and Pitman, J. (2005) Self-similar and Markov composition structures. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 326 Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 13 59–84, reprinted in J. Math. Sci. (N. Y.) 140 (2007), 376–390. MR2183216

[33]     Gnedin, A. and Pitman, J. (2007) Moments of convex distribution functions and completely alternating sequences, IMS Collections, Probability and Statistics: Essays in Honour of D.A. Freedman 2 30–41. MR2459948

[34]     Gnedin, A. and Pitman, J. (2007) Poisson representation of a Ewens fragmentation process, Combinatorics, Probability and Computing 16, 819–827. MR2351686

[35]     Gnedin, A., Pitman, J. and Yor, M. (2006) Asymptotic laws for regenerative compositions: gamma subordinators and the like. Probab. Theory Relat. Fields 135, 576–602. MR2240711

[36]     Gnedin, A., Pitman, J. and Yor, M. (2006) Asymptotic laws for compositions derived from transformed subordinators. Ann. Probab. 34, 468–492. MR2223948

[37]     Gnedin, A. and Yakubovich, Yu. (2007) Asymptotics of the number of collisions in Λ coalescents, Elec. J. Probab. 12, 1547–1567. MR2365877

[38]     Goodearl, K.R., Partially ordered abelian groups with interpolation. Mathematical Surveys and Monographs, number 20, American Mathematical Society, Providence, R.I., 1986.

[39]     Haas, B. and Miermont, G. (2009) Self-similar scaling limits of non-increasing Markov chains arXiv:0909.3764v1

[40]     Haas, B., Pitman, J. and Winkel, M. (2009) Spinal partitions and invariance under re-rooting of continuum random trees, Ann. Probab. 37, 1381-1411. MR2546748

[41]     Halmos, P.R. (1944) Random alms, Ann. Math. Statist. 15, 182–189. MR0010342

[42]     Huillet, T. and Martinez, S. (2008) Dirichlet-Kingman partitions revisited, Far East Journal of Theoretical Statistics 24, 1–33. MR2426289

[43]     Jacka, S. and Warren, J. (2007) Random orderings of the integers and card shuffling, Stoch. Proc. Appl. 117, 708–719. MR2327835

[44]     James, L.F. (2006) Poisson calculus for spatial neutral to the right processes, Ann. Statist. 34, 416–440. MR2275248

[45]     Ho, M.-W., James, L.F. and Lau, J.W. (2007), Gibbs partitions (EPPF’s) derived from a stable subordinator are Fox H and Meijer G transforms, http://arxiv.org/abs/0708.0619.

[46]     Karlin, S. (1967) Central limit theorem for certain infinite urn schemes, J. Math. Mech. 17, 373–401. MR0216548

[47]     Kingman, J.F.C. (1978) The representation of partition structures, J. London Math. Soc. (2) 18, 374–380. MR0509954

[48]     Kingman, J.F.C. (1978) Random partitions in population genetics, Proc. R. Soc. Lond. A, 361, 1–20. MR0526801

[49]     Kyprianou, A. and Patie, P. (2009) A Ciesielski type identity for positive self-similar Markov processes. Preprint.

[50]     Lijoi, A., Prünster, I. and Walker, S.G. (2008) Bayesian nonparametric estimators derived from conditional Gibbs structures, Ann. Appl. Probab., 18, 1519–1547.

[51]     Molchanov, I. (2005) Theory of random sets, Springer. MR2132405

[52]     Neininger, R. and Rüschendorf, L. (2004) On the contraction method with degenerate limit equation, Ann. Prob. 32, 2838–2856. MR2078559

[53]     Pitman, J. (1997) Coalescents with multiple collisions, Ann. Prob. 27, 1870–1902. MR1742892

[54]     Pitman, J. (1997) Partition structures derived from Brownian motion and stable subordinators, Bernoulli 3, 79–96. MR1466546

[55]     Pitman, J. (2003) Poisson-Kingman partitions, in: Darlene R. Goldstein, ed. Statistics and science (Festschrift for Terry Speed) 1–34, Institute of Mathematical Statistics, Beachwood, OH. MR2004330

[56]     Pitman, J. (2006) Combinatorial stochastic processes, L. Notes. Math. 1875. MR2245368

[57]     Pitman, J. and Winkel, M. (2009) Regenerative tree growth: binary self-similar continuum random trees and Poisson-Dirichlet compositions, Ann. Probab. 37 1999–2041. MR2561439

[58]     Pitman, J. and Yor, M. (1996) Random discrete distributions derived from self-similar random sets, Electron. J. Probab bf 1 1–28. MR1387889

[59]     Pitman, J. and Yor, M. (1997). The two-parameter Poisson-Dirichlet distribution derived from a stable subordinator, Ann. Probab. 25 855–900. MR1434129

[60]     Schilling, R., Song, R. and Vondracek, Z. (2009) Bernstein functions, de Gruyter.

[61]     Young, J.L. (2005) Binary sequential representations of random partitions, Bernoulli 11, 847–861. MR2172844

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787